A Pancreas and a Testicle Walk Into a Bar...Full episode audio for MD edition264:51 min - 369 MB - M4AEM:RAP 2017 December Canadian EditionCanadian33:30 min - 46 MB - MP3EM:RAP 2017 December Aussie EditionAustralian26:36 min - 37 MB - MP3EM:RAP 2017 December Spanish EditionEspañol79:15 min - 109 MB - MP3EM:RAP 2017 December German EditionDeutsche105:44 min - 145 MB - MP3EM:RAP 2017 December French EditionFrançais24:47 min - 34 MB - MP3EMRAP_2017_12_December_Vol.17_Summary1 MB - PDFEM:RAP 2017 December Board Review Answers95 KB - PDFEM:RAP 2017 December Board Review Questions312 KB - PDFEM:RAP 2017 December Individual MP3 Files334 MB - ZIPEM:RAP 2017 December Individual Summary Files2 MB - ZIPEM:RAP 2017 - December Spanish Written1 MB - PDF
Donald S., E - December 4, 2017 2:17 PM
For anyone who wants to full guidelines referenced in the podcast they can be found here: http://coacep.org/docs/COACEP_Opioid_Guidelines-Final.pdf
Howard L. - December 7, 2017 12:47 PM
Great topic. I put together the following discharge instruction sheet on this topic. Feel free to use and customize to your location (I included Indiana-specific links to needle sharing programs and drug treatment centers).
Heroin / Opioid Overdose Discharge Instructions
1. What happened to me?
You overdosed on an opioid – heroin, fentanyl, Percocet, or some other combination of drugs. Overdose is a dangerous and deadly consequence of heroin (or any opioid) use. A large dose of an opioid depresses heart rate and breathing to such an extent that a user cannot survive without immediate medical help. 10% of those that survive an overdose are dead within one year (because help didn’t get there on time).
2. How was I saved?
Someone called for help (or you were brought to the hospital in-time) and you were given the antidote, Narcan, that saved your life. Naloxone (e.g., Narcan®) is a substance used to reverse the effects of opioids in an overdose. It is available as a nasal spray or as an autoinjector. It must be given within a short few minutes after an overdose or the user will die.
3. What other risks do I face if I continue to use heroin/opioids?
While intravenous (IV) injection is the most effective way to get an intense, nearly instantaneous rush of euphoria from heroin, all types of opioid users – intravenous, intramuscular, subcutaneous, snorting or smoking – pay for that rush by risking their health and livelihood in several ways:
• Exposure to blood-borne diseases (HIV, Hepatitis) and worsening withdrawal
• Damage to blood vessels and nerves, blood clots, heart valve infections, sepsis
• Abscess or cellulitis formation, gangrene
• Economic ruin, incarceration, loss of family and friends, stroke, brain damage, death
4. Am I a bad person for using drugs?
You are not a bad person for using drugs, but it is a serious problem that needs to be addressed. Addiction is not a character flaw, but a disease with both physical and mental symptoms. Abused substances cause physical changes to the brain, resulting in cravings, depression and other symptoms. Addiction is a disease that can affect anyone.
5. How can I get help?
The path to recovery is different for every individual. Very few are able to quit without the proper medical assistance and community support networks. A good resource is (add local resources/contact information here)
6. If I am not ready to stop using heroin/opioids, how can I make the process safer?
• Only smoke, snort or inject with others around who can monitor you and give the antidote Naloxone (Narcan), if needed.
• Since heroin has no quality control and is often mixed with other drugs such as fentanyl, always do a tester snort/shot if the supply is new or quality is unknown.
• If injecting, always wash your hands and clean your work area prior to use with sanitizing wipes.
• Use only new, sterile needles and syringes. Avoid licking the needle tip or syringe. Information on the Indiana Syringe Exchange Program can be obtained at https://nasen.org/directory/in/.
• Use alcohol swabs to sterilize the injection site before and after injection.
• Only use distilled, sterile water to dissolve the heroin. Any other water source (tap water, pond water, toilet water, etc.) or liquid will have impurities and if used may cause a serious infection. Do not draw water from someone else’s source. Heat can be used to help dissolve the heroin/distilled water solution. No other liquid substance should be added to the injection.
• Use micron or cotton filters to help remove impurities in the substance solution. Never reuse the cotton filter as it can harbor bacteria and cause severe health consequences. Always dispose of the filter after a single use. Do not squeeze the filter to get out more heroin since it may only introduce harmful bacteria.
• After sucking the solution into the syringe through the filter, make sure no air bubbles are present in the syringe barrel before the plunger is released. Injecting air bubbles into the bloodstream can easily result in fatal injury.
• Get regular STD, hepatitis and HIV testing. If your injection site becomes red or tender, get it checked.
7. When should I return to the emergency department?
If your symptoms are not improving in 24 hours or worsens you should seek immediate medical care. Other concerning symptoms include the development of opioid withdrawal (nausea, muscle cramping, depression, agitation, anxiety and/or opiate cravings), fever, chest pain or shortness of breath.
Rob O - December 7, 2017 2:50 PM
Howard! This is great. Thanks for sharing this
Dallas H. - December 27, 2017 8:38 AM
Love this, thanks for the share!
Michael D. - December 7, 2017 3:29 PM
I'm a paramedic by background, and worked as an ED paramedic until recently. I am now working in as a project coordinator for opioid response through the health department in my area.
While there has been tremendous momentum in the community for addressing the problem, and we are making meaningful strides to build evidence based treatment infrastructure where there previously was none, some of the hardest people to win over has been the ED provider group.
During my final few shifts as I transitioned jobs, I tried the approaches discussed in the podcast and I had wonderful conversations with my patients and felt like I made an impact. A feeling that I think everyone that works in the ED is chasing, often unsuccessfully.
This is a timely discussion for EMRAP as it will allow another opportunity to open that conversation and continue to move the discussion towards harm reduction and treatment approach versus the current treat and street. The ED is a frequent touch point for individuals with opioid addiction, so the potential for ED providers to meaningful change agents is tremendous.
Donald S., E - December 20, 2017 10:06 AM
Thanks for the great feedback! In regards to your fellow ER clinicians, we can be a tough group to convince, I was doubter of harm reduction for a long time and will honestly say that I hated dealing with this patient population - no longer. These are now some of my favorite patients to take care of, and I feel like their ED visits are often a time when we can make a significant impact.
For your clinicians who may be doubtful, I always focus on science, stats and our specialty's pride in caring for everyone. When you keep science and the patient at the center of what we are doing its hard to argue against harm reduction. In addition, Harm Reduction and support for Pilot Supervised Injection Facilities are now ACEP Policy.
Mario P., MD - December 18, 2017 9:40 AM
I've also started instructing cannibals to not eat the CNS so they don't get prion disease.
Dallas H. - December 27, 2017 8:41 AM
Fantastic piece. I see A LOT of heroin on the southside of Chicago. I've definitely had discussions about alcohol pads, clean needles and handwashing but this added a ton to my tool kit.
The other scenario I frequently encounter is a narcotic abuser requiring admission. As mentioned in the podcast, fear of withdrawal is a powerful thing. I typically assure them we will manage their symptoms throughout their stay, which doesn't always work. Any tips for this patient population?
Donald S., E - March 16, 2018 10:56 AM
Hi Dallas -
Thanks for bringing this up. I think an often missed opportunity is when we admit our opioid addicted patients, address their immediate clinical need (endocarditis, cellulitis, etc) but never address the underlying addiction.
If you're seeing a lot of these patients then I suggest you do the following.
1. Find the nearest MAT program - discuss referral from the ED and hospital.
2. Meet with your hospitalist and social workers - get them on board with MAT referral.
3. When you admit the patient then speak with them about starting MAT during their visit be it Metahdone or Buprenorphine.
It requires coordination, but a plan like this will help deliver the true care that many of these patients need.
Aaron W. - June 5, 2018 3:30 PM
Great job all of you! Thank you (Rob O.) and many more thanks to Dr. Sader for being a thought leader on this. I greatly appreciate your group's efforts to publish the guidelines from Colorado. I continue to use the material you've provided in the COACEP Guidelines for many of us in Florida (with FCEP) and I believe we are gaining momentum.
Thank you Howard L. for Harm Reduction Sheet. I'm forwarding to our Opioid Task Force now.
And I must give a shameless plug for Dr. Strayer's work on Opioids as well. I couldn't be effective in my state without all of your collective efforts! Gotta love the EMRAP community and the spirit of FOAM. It's working to make a difference.
Aaron W. - June 5, 2018 3:32 PM
Nice typo! I meant Dr. Stader.
Donald S., E - June 6, 2018 2:39 PM
Thanks for the shout out Aaron and happy that we could help our fine friends in Florida.